Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

June 5, 2017Huerfano County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 5, 2017, 1:21 PM MDT for Huerfano County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2017, 1:21 PM MDT (19:21 UTC)
Expired
Jun 5, 2017, 2:00 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS85 KPUB 051921
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT MON JUN 5 2017
 
COZ074-075-088-052000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
121 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 200 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm over
Spanish Peaks, or 25 miles northwest of Trinidad, moving east at 5
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Spanish Peaks and Gulnare. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3726 10503 3740 10495 3739 10467 3717 10478
TIME...MOT...LOC 1920Z 291DEG 6KT 3736 10491 

$$

MOORE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 5, 11:34 AM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 5, 11:34 AM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1134 AM MDT Mon Jun 5 2017

.SHORT TERM...(Today and tonight)
Issued at 333 AM MDT Mon Jun 5 2017

Main near/short-term meteorological issues include qpf, thunderstorm
intensity and temperatures. Majority of forecast district currently
experiencing decreasing clouds and pops in combination with above
above seasonal early morning early June temperatures.

Latest PV analysis, real-time data, computer simulations and
forecast model soundings suggest increasing pops should be noted
over many portions of the forecast district from later today into
this evening as combination of increasing atmospheric moisture(as
noted by precipitable water values increasing to near 1 inch over
select locations by later this afternoon) interacts with an incoming
upper disturbance.

Isolated to scattered shower and thunderstorm activity is
anticipated, especially from this afternoon into this evening.  Have
mentioned locally heavy rain as well as the potential for hail(as
localized capes/LI's and deep layer shear exceed 1000 J/KG, -3C and
25 knots respectively) over several locations from later today into
this evening, which matches well with latest SPC marginal outlook.

Have refrained from issuing a Flash Flood Watch for today as
confidence is not high enough for the potential of more widespread
heavy precipitation at this time(although Tuesday looks promising
for more widespread heavy precipitation in combination with the
potential for strong to possibly severe thunderstorms at times). As
always, WFO Pueblo will closely monitor recent burn scars(in
addition to other locations as needed) for potential flooding issues
from later today into this evening and issue hydro/severe weather
products as needed.

In addition, continued above seasonal early June maximum and minimum
temperatures are expected to continue over the forecast district
during the next 24 hours, with maximum temperatures this afternoon
expected to run near to some 6F degrees warmer over many locations
than maximum temperatures observed yesterday(Sunday).  Also,
continued low-grade gradient winds are expected to continue over the
forecast district during the next 24 hours.

.LONG TERM...(Tuesday through Sunday)
Issued at 333 AM MDT Mon Jun 5 2017

...Locally Heavy Rain on Tuesday with a Few Strong Storms, Then HOT
and DRY Friday Through Sunday...

Tuesday looks to be the most active day as a short wave drops
southeast in the NW flow aloft. This system will bring locally heavy
rain to the area, which could cause some issues with the burn scars.
A few marginally severe storms may also be possible on Tuesday. By
late in the week into the weekend, dry SW flow will develop over the
region. This will allow temps to reach well into the 90s on the
plains. It is not out of the question that we may see our first 100F
reading somewhere on the far eastern plains on Saturday.

Tuesday...

A cool front will drop down the plains Tuesday morning. This east-
west boundary is forecast to stall somewhere between the US-50
corridor and the Raton Mesa by late Tuesday. The positioning of this
boundary will place the SE CO plains in a favorable area for
thunderstorm development, some of which may be both marginally
severe and produce locally heavy rain. Overall severe threat looks
low given weak winds in the atmosphere, however these weak winds
(along with the favorable convergence and high CAPE values [1000-
1500 j/kg]) may allow for the heavy rain threat as the storms will
not be moving all that quick. All burn scars will be "under the gun"
for potential flash flooding on this day, especially the Junkins
scar. Urban areas may also see a threat of local flooding problems.
The storms will likely initiate over the S mtns by early afternoon
and then propagate slowly east as the day moves on. Storms will
likely be slow to clear the region, and may last well into the
nighttime hours.

Wednesday...

This day will see considerably less thunderstorm coverage, although
the storms that do develop may once again be on the strong side as
Modest NW flow aloft will still be over the region while at the sfc,
upslope flow will continue. Likewise, sufficient shear will be in
place along with CAPEs of around 1000 J/KG. Expect storms to develop
along the S mtns by mid afternoon and will move onto the plains by
late afternoon and then across the eastern plains during the evening
hours.

Thursday...

Drier air begins to move into the region. Any storms that develop
this day will be quite isolated and be more high based then the
storms on TUE or WED. Max temps this day will reach well into the
80s to around 90 on the plains, with 70s to around 80F in the
valleys.

FRI-SUN...

Hot. Modest SW flow develops over the region. No precip is
anticipated anywhere in the CWA during this time period. The hottest
day will likely be SAT when readings will be in the M/U90s plains
with a 100F reading possible.

Snowmelt flooding may be an issue during this time period as min
temps in the mtns will stay well above freezing.

Monday...

A cool front will come down the plains as flow aloft transitions to
westerly. Isolated storms will be possible late. \/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1109 AM MDT Mon Jun 5 2017

Scattered thunderstorms developing over the mountains will spread
off into the adjacent plains this afternoon with KCOS and KPUB
most likely to be impacted. Have included a tempo group for both
sites to include -TSRA with local gusts up to 40 kts possible.
Could be some brief MVFR cigs/vis along with some small hail should
a stronger cell directly impact the terminals. Thunderstorm
chances decrease after 00z with VFR conditions and light winds
returning. KALS will have less of a chance for -TSRA today...so
will maintain VCTS in the TAF for now. Nearby thunderstorms may
produce erratic winds in the afternoon at KALS with a shift from
a northerly direction as thunderstorms pass. Timing of this will
need to be monitored closely. Otherwise winds decrease overnight.
Tomorrow will see a better chance for TSRA for all three
terminals. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...HODANISH
AVIATION...KT
Hazardous weather outlook, Jun 5, 11:08 AM MDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1108 AM MDT Mon Jun 5 2017

COZ058>089-093>099-061715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1108 AM MDT Mon Jun 5 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms are expected this
afternoon and evening, favoring the southeast mountains,
Interstate 25 corridor and the southeast plains. One or two of
these thunderstorms may reach marginally severe status with the
main threats from the more intense thunderstorms being hail around
1 inch in diameter, wind gusts around 60 mph, periods of heavy
rainfall and hazardous cloud to ground lightning. In addition,
localized flash flooding may occur, especially if one of the
stronger thunderstorms directly impacts a burn scar.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Numerous thunderstorms, with localized heavy rain, will be
possible on Tuesday. A few of these storms will be marginally
severe, producing hail up to the size of quarters and wind gusts
to 60 mph. If a strong storm should develop over one of the many
burn scars across the region, then flash flooding could occur.

Thunderstorm, some strong, will also be possible on Wednesday.
However, storm coverage over the region will be less as compared
to Tuesday. The primary threats will once again be hail up to the
size of quarters and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across most of south central and southeast colorado this
afternoon and this evening.

31/31

In the hours before

Special weather statement, Jun 5, 12:31 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1231 PM MDT MON JUN 5 2017

COZ065-066-069-051915-
La Garita Mountains Above 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
1231 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 115
PM MDT...

At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Saguache, or 45 miles northwest of Alamosa, moving
east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saguache.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3798 10639 3811 10636 3816 10598 3784 10608
TIME...MOT...LOC 1831Z 280DEG 12KT 3803 10631

MOORE
Special weather statement, Jun 5, 12:48 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1248 PM MDT MON JUN 5 2017

COZ074-075-087-088-051915-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1248 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 115 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Peaks, or 24 miles northwest of Trinidad, moving east at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Spanish Peaks and Gulnare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3726 10501 3743 10497 3744 10468 3720 10472
TIME...MOT...LOC 1847Z 276DEG 8KT 3733 10491

BL
Special weather statement, Jun 5, 1:15 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
115 PM MDT MON JUN 5 2017

COZ076-077-081-083-052000-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County  Above 8500Ft CO-
115 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 200 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Cripple Creek, or 28 miles west of Colorado Springs,
moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3869 10500 3848 10530 3869 10549 3870 10533
      3882 10533 3885 10529
TIME...MOT...LOC 1914Z 320DEG 17KT 3873 10534

BL
Special weather statement, Jun 5, 1:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT MON JUN 5 2017

COZ074-075-088-052000-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
121 PM MDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 200 PM MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm over
Spanish Peaks, or 25 miles northwest of Trinidad, moving east at 5
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Spanish Peaks and Gulnare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3726 10503 3740 10495 3739 10467 3717 10478
TIME...MOT...LOC 1920Z 291DEG 6KT 3736 10491

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:08 PM MDTSpecial Weather StatementPUBSaguache37 min
Jun 4, 7:08 PM MDTSpecial Weather StatementPUBCuster22 min
Jun 4, 7:57 PM MDTSpecial Weather StatementPUBAlamosa18 min
Jun 4, 7:59 PM MDTSpecial Weather StatementPUBChaffee16 min
Jun 4, 8:28 PM MDTSpecial Weather StatementPUBAlamosa17 min
Jun 4, 8:39 PM MDTSpecial Weather StatementPUBAlamosa21 min
Jun 5, 12:31 PM MDTSpecial Weather StatementPUBSaguache44 min
Jun 5, 12:48 PM MDTSpecial Weather StatementPUBHuerfano27 min
Jun 5, 1:15 PM MDTSpecial Weather StatementPUBTeller45 min
Jun 5, 1:34 PM MDTSpecial Weather StatementPUBCuster26 min
Jun 5, 2:05 PM MDTSpecial Weather StatementPUBCostilla25 min
Jun 5, 3:05 PM MDTSpecial Weather StatementPUBCostilla25 min
Jun 5, 3:23 PM MDTAreal Flood AdvisoryPUBCuster, Fremont3 hr
Jun 5, 5:19 PM MDTSpecial Weather StatementPUBLas Animas41 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.